Common Diabetes Rx Gets a New Warning

Canagliflozin (Invokana, Invokamet) tied to increased amputation risk

/ Author: 

(RxWiki News) The US Food and Drug Administration (FDA) has issued a safety alert for a common type 2 diabetes medication.

This recent warning is for the medication canagliflozin, which can be found under the brand names Invokana and Invokamet. Canagliflozin was linked to a raised risk of leg and foot amputations, according to the FDA. 

Canagliflozin belongs to a group of drugs called sodium-glucose cotransporter-2 (SGLT2) inhibitors. It is approved in combination with diet and exercise to lower blood sugar in adults with type 2 diabetes.

The FDA is requiring canagliflozin to include new warnings. That includes a prominent Boxed Warning to describe the amputation risk.

The FDA issued this warning after two clinical trials found that leg and foot amputations happened about twice as often in people given canagliflozin when compared to those given a placebo. 

Amputations of the toe and the middle of the foot were the most common. However, amputations involving the leg — below and above the knee — were also seen. 

Patients taking canagliflozin should notify their health care professionals immediately if they develop new tenderness/pain, ulcers/sores, or infections in the legs or feet, according to the FDA.

Don't stop taking diabetes medications without first speaking to your health care provider. Speak with your health care professional about any questions or concerns you have.